Drugs that causes liver damage

By | March 6, 2017
Loading...

Acute liver failure is a rapid deterioration of the liver function, occurring even in young people or anyone who hasn’t suffered a pre-existing liver disease. It can cause serious complications like increasing pressure in the brain, and excessive bleeding.Many drugs can affect the way the liver functions, damage it, or do both.The most common cause is an overdose of one common medication which might be in your home right now.

 

Acetaminophen is a compound found in several brands of over-the-counter drugs that have now become a part of our daily use. Some of the medications with acetaminophen in them include NyQuil, Excedrin, Tylenol and Theraflu. This compound is found in virtually most cold medications and painkillers and is responsible for a staggering 56,000 emergency room visits, 2,600 hospitalizations and 460 fatalities each year.

 

Most of the cases of an overdose of acetaminophen were due to the use of more than one medicine at a time containing the ingredient, such as the use of a painkiller while using a cold medicine.According to one study, published in the Journal of American Medical Association, consumption of acetaminophen leads to liver damage.Acetaminophen is extraordinarily poisonous to the liver, and in accordance with a examine printed within the Journal of American Medical Affiliation, its consumption results in liver injury. This examine included 145 wholesome volunteers, divided into three teams.The study lasted for 2 weeks, and the results showed that the levels of an important liver enzyme in the participants from the two groups who received acetaminophen was significantly increased – from 31 to 44%.

 

This suggested that acetaminophen was indeed damaging their liver.It rapidly depletes the body of glutathione, a vital antioxidant, thereby causing stress to the liver and resulting  in an acute liver failure. Researchers have found that the risk is even additionally in the case of combining acetaminophen with alcohol, like a headache relief pill before drinking, or Tylenol for a hangover. Actually, it raises the kidney damage risk by 123% percent.

 

According to the PBS News  “Taken over several days, as little as 25% above the maximum daily dose — or just two additional extra strength pills a day – has been reported to cause liver damage.”It is extremely concerning to know that there are numerous products which contain one of the most dangerous drugs on the market in your household.

loading...

 

Painkillers are consumed daily by millions of people worldwide and these people are at risk of liver failure. It has now become necessary to week out alternative medication as a way of combating aches and pains, rather than shoving liver damaging poison down your throats.Some drugs, such as statins (used to treat high cholesterol levels), can increase the levels of liver enzymes and cause liver damage (usually minor) but no symptoms.A very few drugs damage the liver enough to cause symptoms, such as jaundice, abdominal pain, itching, and a tendency to bruise and bleed.Doctors use the term drug-induced liver injury (DILI) to refer to any liver damage caused by drugs, whether it results in symptoms or not.

Risk factors: Generally, the risk of liver damage by drugs is thought to be increased by the following:

Age 18 years or over,Obesity ,Pregnancy, Consumption of alcohol, A genetic make-up that makes people more susceptible to a drug’s effects.Drinking alcohol increases the risk of liver damage because alcohol damage the liver and thus changes the way drugs are metabolized. In addition, alcohol reduces the body’s supply of an antioxidant that helps protect the liver.

Prevention:When some drugs that can damage the liver (such as statins) are used, doctors sometimes regularly do blood tests to monitor liver enzyme levels. Such monitoring may detect problems early and may help prevent liver damage. For most drugs, monitoring liver enzyme levels is not done.

Treatment:Stopping the drug, Administration of antidote if available, Sometimes liver transplantation.Usually, stopping the drug results in recovery. Drugs to relieve symptoms such as itching can be used. Only a few drugs have antidotes. For example, acetylcysteine can be used if people have taken an overdose of acetaminophen. If the damage is severe, people may be referred to a specialist. Liver transplantation may be required.

Drugs that may cause ACUTE DOSE-INDEPENDENT LIVER DAMAGE
(resembling acute viral hepatitis) 

Loading...

  • acebutolol
  • indomethacin
  • phenylbutazone
  • allopurinol
  • isoniazid
  • phenytoin
  • atenolol
  • ketoconazole
  • piroxicam
  • carbamazepine
  • Quinine
  • labetalol
  • cimetidine
  • maprotiline
  • pyrazinamide
  • dantrolene
  • metoprolol quinidine
  • diclofenac
  • mianserin
  • probenecid
  • Halothane
  • diltiazem
  • naproxen
  • ranitidine
  • enflurane
  • para-aminosalicylic acid
  • sulfonamides
  • ethambutol
  • penicillins
  • sulindac

Leave a Reply

Your email address will not be published. Required fields are marked *